Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 122, NWS Jackson, KY

July 14, 2000Knott County, Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 14, 2000, 7:22 PM EDT for Knott County, Magoffin County, Kentucky. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 7:22 PM EDT (23:22 UTC)
Expired
Jul 14, 2000, 8:00 PM EDT
In force
38 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Knott County, KY, Magoffin County, KY

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:30 PM EDTThunderstorm WindSalyersville, KYTrees down.
Jul 14, 7:55 PM EDTThunderstorm WindHindman, KYTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 6:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 142325
SVRJKL
KYC119-153-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
722 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOTT COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF HINDMAN
  SOUTHEASTERN MAGOFFIN COUNTY IN KENTUCKY

* UNTIL 800 PM EDT

* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DECOY...OR ABOUT 15 MILES NORTHWEST OF
  HINDMAN...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BOLYN...HANDSHOE AT 730 PM EDT
  OVER MOUSIE...2 MILES NORTHEAST OF LARKSLANE AT 735 PM EDT
  OVER RAVEN AT 740 PM EDT
  OVER TOPMOST AT 745 PM EDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING FOR KENTUCKY. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR KENTUCKY.

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:08 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 14, 7:08 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
708 PM EDT FRI JUL 14 2000

...UPDATED FOR SEVERE THUNDERSTORM WATCHES...

THIS EVENT HAS ESCALATED RAPIDLY INTO FLASH FLOODING...AS CLOUD
ELEMENTS CONTINUE TO FEED INTO TAIL OF MCS OVER EASTERN KY. FLASH
FLOODING COULD CAUSE THE MOST DAMAGE IN FAR EASTERN KY WHERE TERRAIN
IS STEEP AND THE GROUND IS SATURATED.

.JKL...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN KENTUCKY UNTIL
       8 PM EDT AND FOR MUCH OF EASTERN KENTUCKY UNTIL 10 PM EDT.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:54 PM EDTSevere Thunderstorm WarningJKLFleming66 min
Jul 14, 5:26 PM EDTSevere Thunderstorm WarningJKLBath49 min
Jul 14, 5:59 PM EDTSevere Thunderstorm WarningJKLRowan46 min
Jul 14, 6:02 PM EDTSevere Thunderstorm WarningJKLFleming43 min
Jul 14, 6:17 PM EDTSevere Thunderstorm WarningJKLBath43 min
Jul 14, 6:23 PM EDTSevere Thunderstorm WarningJKLMontgomery52 min
Jul 14, 6:27 PM EDTSevere Thunderstorm WarningJKLMenifee48 min
Jul 14, 6:31 PM EDTSevere Thunderstorm WarningJKLMorgan44 min
Jul 14, 6:35 PM EDTSevere Thunderstorm WarningJKLWolfe40 min
Jul 14, 6:41 PM EDTSevere Thunderstorm WarningJKLMorgan49 min
Jul 14, 6:54 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin51 min
Jul 14, 7:10 PM EDTTornado WarningJKLMorgan20 min
Jul 14, 7:17 PM EDTSevere Thunderstorm WarningJKLLee43 min
Jul 14, 7:43 PM EDTSevere Thunderstorm WarningJKLEstill47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.